Alert archive / Nebraska / Red Flag Warnings in 2022
Red Flag Warning 39, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Nov 2, 2022, 12:46 AM MDT for 7 counties in Nebraska. It took effect at Nov 2, 2022, 12:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 2, 2022, 12:46 AM MDT (06:46 UTC)
- In effect from
- Nov 2, 2022, 12:00 PM MDT
- Expired
- Nov 2, 2022, 5:18 PM MDT
- In force
- 5 hr
- Issued by
- NWS North Platte, NE
Counties Arthur County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3388 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481 WWUS83 KLBF 020646 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 146 AM CDT Wed Nov 2 2022 NEZ204-030000- /O.NEW.KLBF.FW.W.0039.221102T1800Z-221103T0000Z/ Eastern Panhandle/Crescent Lake NWR- 1246 AM MDT Wed Nov 2 2022 ...RED FLAG WARNING IN EFFECT FROM NOON THIS AFTERNOON TO 6 PM MDT THIS EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR THE EASTERN NEBRASKA PANHANDLE AND THE WESTERN SANDHILLS... The National Weather Service in North Platte has issued a Red Flag Warning for low humidity and strong winds, which is in effect from noon this afternoon to 6 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR. * TIMING...Noon this afternoon to 6 PM MDT this evening. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...In the lower 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
727 WWUS83 KLBF 022318 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 618 PM CDT Wed Nov 2 2022 ...CRITICAL FIRE WEATHER CONDITIONS HAVE ENDED OVER THE EASTERN PANHANDLE AND WESTERN SANDHILLS... NEZ204-030030- /O.CAN.KLBF.FW.W.0039.000000T0000Z-221103T0000Z/ Eastern Panhandle/Crescent Lake NWR- 518 PM MDT Wed Nov 2 2022 ...RED FLAG WARNING IS CANCELLED FOR THE WESTERN SANDHILLS AND EASTERN NEBRASKA PANHANDLE.... The National Weather Service in North Platte has cancelled the Red Flag Warning. Winds have diminished across the western Sandhills and eastern Panhandle to around 10 MPH. Critical fire weather conditions are no longer a threat to the area. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Nov 1, 10:28 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Nov 1, 10:28 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1128 PM CDT Tue Nov 1 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 426 PM CDT Tue Nov 1 2022 Overview... The main weather story this week revolves around another warm day tomorrow, quickly followed by a strong cold front bringing a taste of winter. Fire weather concerns stick around tomorrow as well due to very low humidity with some gusty winds. Moisture chances increase in the wake of the cold front late Thursday, signaling a switch from rain to snow. Light accumulations (1-2") are possible in the northern panhandle and western Sandhills. This evening and tonight... A broad upper ridge over the eastern half of the US starts to give way to an incoming trough digging into the Southwest. At the surface, a high sits under the ridge, while a couple lows stretch along the leading edge of the Rockies. Southerly low level flow, warm air advection, and the very dry airmass resulted in near record highs (upper 70s to around 80F) across the forecast area today. Temps at H85 reached 15C, equating to the 90%ile of climo. The southerly flow and warm air just above the surface will strengthen further tonight with speeds near 50 kts. Upper level moisture seems to be increasing off to the west per IR/WV imagery, which guidance suggests that activity to work into the panhandle or western Sandhills overnight. The combination of added cloud cover and a low level jet should overcome the maximum effects of boundary layer decoupling and radiational cooling. Not sure how much of the jet will mix down, but surface winds will likely stay higher than usual, especially in the Sandhills and out of the river valleys. Kept min temps closer to the guidance mean instead of the recent trend of using coldest/lowest end. Forecast ranges from the mid 30s in the panhandle where the air is driest to near 50 north central where the core of the H85 thermal ridge and low level jet pass. Interestingly, some more aggressive guidance suggests fog potential in the southwest. While surface winds will be lighter compared to northern portions of the CWA and take on more of a southeasterly component which is more climatologically conducive, left all mention out of the official forecast. Felt current dew point depressions are too large to overcome. Wednesday... Nebraska becomes fully entrenched in southwest flow aloft with the base of the upper trough extending into the Baja and the eastern ridge amplifying into southern Quebec. The main surface low also pushes east along the NoDak/Canadian border with some "meso" lows developing back toward the Four Corners. Essentially, the strong cold front lies just northwest of the forecast area, ensuring the warm southerly low level flow to continue. The one difference tomorrow will be better moisture advection across central and eastern Nebraska. This will set up a large dew point gradient in the Sandhills. Dry air prevails in the west with values dropping to around 20F, while far north central pushes the lower 40s. Surface winds will likely be lower along the pre-frontal trough that cuts through the heart of the forecast area, however. Despite critical RH for a good chunk of the area, the lack of overly gusty winds limits the risk of red flag conditions. For max temps, used a blend of warmer solutions and persistence, resulting in mid to upper 70s. .LONG TERM...(Thursday through Tuesday) Issued at 426 PM CDT Tue Nov 1 2022 Thursday and Friday... The upper trough digs further as it progresses onto the Plains, possibly closing a low off over the southern Rockies and cutting northeast to the Missouri Valley. The surface cold front is progged to cross the forecast area early Thursday, roughly stretching from OGA-VTN at 12z, IML-LBF-ONL at 15z, and nearly out of the area by 21z. The timing of the passage and the magnitude of the cold air advection will create a stark temperature difference for highs. Northwest Neb will be struggle to make it out of the 40s, while the far southeast (Frontier, eastern Custer) may still reach the mid 70s. Along with the rapid drop in temps will be blustery north winds. H85 flow of 25 to 30 kts shouldn't have any issue being mechanically mixed down. The threat of much stronger winds will be limited due to large directional shear. Winds at H5-7 are still southwest through the evening as the trough axis hasn't yet passed. Of course, the other big factor with this system will be precip. The strongest forcing (similar to last couple days worth of solutions) still seems to divide the CWA. The greatest mid-level fgen will hug the higher terrain to the west, while surface convergence heads toward eastern Nebraska. Nevertheless, periods of precip will still probably affect the Sandhills and southwest Neb, especially during the late evening and overnight hours. Timing and thermal profiles would then support rain/snow mix or snow being the primary p-type. At this time, forecast soundings show rather inconsistent lift in the moist layer, which also happens to be relatively shallow (mostly below H5). A narrow DGZ and still relatively "mild" surface layer will keep SLR's low between 6-10:1. These factors, coupled with generally light moisture amounts (0.10-0.20"), should keep snow accumulations light. Current indications point toward a band of 1-2" in Sheridan and western Cherry Cos. and a dusting as far east as OGA-ANW. Trends will need to be monitored though, should signs of increased fgen or convective/CSI show up near the Pine Ridge. The bulk of the precip should be out of the forecast area midday Friday. Forecast max temps Friday are in the 40s, but these values may need adjusted downward should snow amounts rise. Saturday and beyond... The trough kicks off toward the Canadian Maritimes, then the next upper trough lines up off the Pacific Coast. Conditions moderate in the wake of the big system with highs returning to the upper 50s and 60s Saturday. A cool front then comes through Sunday, bringing another chance of precipitation, mainly for the northern CWA. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1128 PM CDT Tue Nov 1 2022 Wind is the biggest challenge this TAF period as flight conditions will remain VFR across central and western Nebraska through Wednesday. A strong low level jet will develop with the axis of strongest winds aloft just off to our east. Have seen some gusts at KVTN which indicate there will be enough mixing to the surface for some gusts overnight. Therefore will include some gusts around 20kts through tonight, along with a mention of low level wind shear as winds just off the surface will be around 50kts until closer to daybreak when the axis of strongest winds shifts further to the east. Depth of mixing in the boundary layer Wednesday afternoon is not as deep as previously indicated. With continued warmth and dry soil mixing has overperformed the past couple of days so will err on the side of better mixing and indicate gusts a bit shy of 20kts until close to sunset when winds diminish. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Snively LONG TERM...Snively AVIATION...MBS
Hazardous weather outlook, Nov 1, 6:15 PM MDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 715 PM CDT Tue Nov 1 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-021200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 715 PM CDT Tue Nov 1 2022 /615 PM MDT Tue Nov 1 2022/ This Hazardous Weather Outlook is for portions of central Nebraska, north central Nebraska, panhandle Nebraska, southwest Nebraska, and west central Nebraska. .DAY ONE...Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Though west southwest winds lighten some, continued unseasonably warm temperatures combined with dry conditions will lead to elevated fire weather conditions on Wednesday. A strong cold front will pass through the area late Wednesday into Thursday, which will bring colder temperatures and precipitation chances across the area. Rain and snow chances increase Thursday night with the best chance for light accumulating snow across the Pine Ridge area into the northern Sandhills. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.